Alert archive / Kansas / River Flood Warnings in 2014

River Flood Warning 1, NWS Topeka, KS

April 27, 2014Geary County, Kansas

NWS Topeka, KS issued this river flood warning at Apr 27, 2014, 10:22 AM CDT for Geary County, Kansas. It took effect at Apr 28, 2014, 12:40 AM CDT. It was in force for 6 hr.

The area

The outline as issued.

The facts

Issued
Apr 27, 2014, 10:22 AM CDT (15:22 UTC)
In effect from
Apr 28, 2014, 12:40 AM CDT
Expired
Apr 28, 2014, 7:09 AM CDT
In force
6 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Geary County, KS

The radar

The Topeka radar (KTWX), 57 km from the middle of the area, began a volume at 15:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Lyon Creek near Junction City (JNCK1).

Action stage
19 ft
Minor stage
21 ft
Moderate stage
35 ft
Major stage
39 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06878600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

681 
WGUS43 KTOP 271522
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1022 AM CDT SUN APR 27 2014

...The National Weather Service in Topeka, KS has issued a flood 
warning for the following streams in Kansas...

  Lyon Creek near Junction City affecting Geary County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC061-272322-
/O.NEW.KTOP.FL.W.0001.140428T0540Z-140428T1209Z/
/JNCK1.1.ER.140428T0540Z.140428T0600Z.140428T0609Z.UU/
1022 AM CDT SUN APR 27 2014

The National Weather Service in Topeka, KS has issued a 

* Flood warning for 
  The Lyon Creek near Junction City.
* from late tonight to Monday morning.
* At  9:15 AM Sunday the stage was 11.9 feet.
* Flood stage is 21.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Monday morning and 
  continue to rise to near 21.1 feet by early Monday morning.the 
  river will fall below flood stage by early Monday morning.
* Impact...At 21.0 feet...The north bank of the creek floods near the 
  Highway 77 bridge.

&&

LAT...LON 3897 9686 3897 9682 3887 9690 3887 9693 3892 9692




$$
2 follow-up statements
358 
WGUS83 KTOP 271930
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
229 PM CDT SUN APR 27 2014

...The Flood Warning continues for the following streams in Kansas...

  Lyon Creek near Junction City affecting Geary County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC061-280329-
/O.EXT.KTOP.FL.W.0001.140428T0542Z-140428T1209Z/
/JNCK1.1.ER.140428T0542Z.140428T0600Z.140428T0609Z.UU/
229 PM CDT SUN APR 27 2014

The Flood Warning continues for
  The Lyon Creek near Junction City.
* from late tonight to Monday morning.
* At  2:15 PM Sunday the stage was 18.2 feet.
* Flood stage is 21.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Monday morning and 
  continue to rise to near 21.1 feet by early Monday morning.the 
  river will fall below flood stage by early Monday morning.
* Impact...At 21.0 feet...The north bank of the creek floods near the 
  Highway 77 bridge.

&&

LAT...LON 3897 9686 3897 9682 3887 9690 3887 9693 3892 9692




$$
925 
WGUS83 KTOP 280058
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
758 PM CDT SUN APR 27 2014

...The Flood Warning is cancelled for the following streams in 
Kansas...

  Lyon Creek near Junction City affecting Geary County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC061-280128-
/O.CAN.KTOP.FL.W.0001.000000T0000Z-140428T1209Z/
/JNCK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
758 PM CDT SUN APR 27 2014

The Flood Warning is cancelled for
  The Lyon Creek near Junction City.
* At  7:15 PM Sunday the stage was 15.8 feet.
* Flood stage is 21.0 feet.
* Forecast...The river crested below flood stage at 18.4 feet. The 
  river will fall to 6.2 feet by Monday evening.


&&

LAT...LON 3897 9686 3897 9682 3887 9690 3887 9693 3892 9692




$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Apr 27, 6:58 AM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Apr 27, 6:58 AM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
658 AM CDT Sun Apr 27 2014

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 328 AM CDT SUN APR 27 2014

At 6Z SUN the center of a strong upper level trough was lifting
east-northeast across central NM. A lead shortwave trough was
rotating northeast across north TX and southern OK. Stronger ascent
combined with isentropic lift and deep moisture advection was
causing an area of strong elevated thunderstorms to develop over
north central OK. These elevated thunderstorms will track to the
north-northeast and may intensify as they move into the eastern half
of the CWA. Other elevated thunderstorms may develop across most of
the central and eastern KS through the morning hours of Sunday. The
primary hazard will be large hail through the morning hours, though
there could be some isolated wind damage with the stronger rotating
elevated updrafts. Model forecasts show about 1500 to 2000 J/KG of
MUCAPE along with 0-6KM effective shear increasing to 40 to 50 KTS
after 12Z.

The upper level trough over central NM will lift northeast into
northwest KS by 00Z MON. A surface dryline currently over western
KS and extending southward across the TX Panhandle will move
northeast across into the western and central sections of the CWA
this afternoon and should extend from EMP, north-northwest to
Marysville by 21Z. The big question, will there be a break between
the elevated thunderstorms during the morning hours and any possible
surface based deep moist convection that develops along the surface
dryline this afternoon, or will there be a continuous regeneration
of lines or clusters of strong to severe thunderstorms ahead of the
dryline that will continue from this morning through the afternoon
hours. If we see a continuous generation of thunderstorms ahead of
the dryline through the entire day, then the tornado potential will
be very low with the primary hazard being large hail, damaging winds
along with heavy rainfall.

If the elevated thunderstorms move east into MO during the early
afternoon hours and the cloud cover breaks up enough to destabilize
the airmass out ahead of the dryline. Both the NAM and ARW models
hint at this scenario and both show MLCAPE increasing to 2,000-2,500
J/KG ahead of the dryline across northeast and east central KS
during the mid and late afternoon hours. If we see a break in the
thunderstorms, then the second round of thunderstorms will probably
initiate along the surface dryline and evolve into isolated to
scattered supercell thunderstorms along and east of a Marysville to
Emporia line. If isolated to scattered supercell thunderstorms
develop then not only will large hail and damaging wind gusts be
possible but so will isolated tornadoes. The 0-1 KM SRH will be
between 150 and 250 J/KG east of the dryline and LCL will be below
3,000 feet, therefore parameters will be favorable for supercell
thunderstorms to produce isolated tornadoes. By 00Z the dryline will
push east to a Seneca, to Holton, to Lawrence, to Garnett line. The
supercell thunderstorms will move northeast into western MO as the
western edge of the deeper 850 MB moisture shifts east of the CWA.
If the dryline pushes a bit faster to the east during the afternoon
hours, then the supercell thunderstorms may develop just east of the
CWA. If the dryline is a bit slower, then areas farther west from
Washington, to Manhattan, to Council grove and points east could be
affected by supercell thunderstorms. The next shift will have to
watch the progression of the dryline and determine if there will be
a break between this morning's elevated thunderstorms and the
redevelopment of surface based supercell thunderstorms along the
surface dryline.

High temperatures will range form the mid 70s across the eastern
counties of the CWA to near 80 degrees across the southwest counties
of the CWA.

West of the dryline across the western and southwestern counties of
the CWA, forecast soundings show the mixed boundary layer increasing
to near 700MB with steep adiabatic lapse rates. This will transport
higher momentum parcels, with 45 KT winds from the south-southwest
at 700MB towards the surface. Therefore, South-southwest surface
winds will increase to 30 to 35 MPH with gusts of 45 to 50 MPH. The
strong winds will occur along and southwest of a Republic to Clay
Center, to Junction City to Council Grove line. A wind advisory will
be issued from 1 PM through 600 PM for the extreme western and
southwest counties of the CWA.

Tonight, the dryline/pacific front will move east of the CWA. All
the thunderstorms will move east into MO. Skies will become clear to
partly cloudy across the CWA. Overnight lows will drop into the
upper 40s to lower 50s.

.LONG TERM...(Monday through Saturday)
Issued at 328 AM CDT SUN APR 27 2014

Cutoff upper low over Nebraska will generally wobble eastward into
Iowa by Tuesday then slow again as shortwave trough coming over the
west coast ridge dive down into the high plains which will allow for
expansion of the overall trough in the upper Midwest. Although the
county warning area will still be dry on Monday as it will remain
under the influence of the dry slot. However...the combination of
moisture wrapping around the circulation center of the upper low and
passage of a series of shortwave troughs with time from the north
and northwest warrants keeping pops for showers starting Monday
night into Thursday. There appears to be a window Wednesday night
with little in the way of rain chances...otherwise it is difficult
to narrow down a time period to remove precip chances across the
area through Thursday until the upper low finally begins to lift off
to the east by Friday. Will therefore go dry Friday on into the
weekend. With some sunshine on Monday within the dry slot...will
keep highs in the middle to upper 60s...then mainly the 50s Tuesday
through Thursday with more in the way of cold air advection/clouds
and precip chances. Lows through the week will generally be in the
40s...although some upper 30s/patchy frost will be possible if skies
clear and winds decrease sufficiently overnight. At this point mixing
appears will be fairly strong...so frost potential still looks low
at this point. Will edge highs back up into the 60s for Friday and
Saturday.

&&

.AVIATION...(For the 12Z TAFs through 12Z Monday Morning)
Issued at 648 AM CDT SUN APR 27 2014

Numerous thunderstorms will affect the terminals this morning and
the stronger thunderstorms may produce hail and MVFR ceilings and
visibility restrictions. Otherwise expect VFR conditions. Winds
will be strong from the south at 15 KTS to 20 KTS with gusts of 23
KTS to 30 KTS. The winds will diminish after sunset and veer to
the southwest after 6Z MON

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY from Noon today to 7 PM CDT this evening FOR
KSZ008-020-021-034>037.

&&

SHORT TERM...Gargan
LONG TERM...63
AVIATION...GARGAN
Hazardous weather outlook, Apr 27, 4:11 AM CDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
411 AM CDT SUN APR 27 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-280915-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
411 AM CDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH
THE EARLY MORNING HOURS WITH MAINLY THE POTENTIAL FOR LARGE HAIL.

A DRYLINE WILL THEN MOVE ACROSS THE AREA IN THE LATE MORNING
THROUGH THE AFTERNOON HOURS AND DEVELOP A LINE OF STORMS THAT WILL
PUSH EASTWARD. THIS LINE OF STORMS WILL HAVE THE POTENTIAL TO BE
SEVERE WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES...
ESPECIALLY OVER THE NORTHEAST AND EAST CENTRAL COUNTIES THROUGH
THE AFTERNOON HOURS. THE SEVERE WEATHER THREAT SHOULD END ACROSS
THE AREA BY 6 PM. KEEP UP TO DATE ON THE LATEST FORECASTS
CONCERNING THE SEVERE WEATHER POTENTIAL THROUGH THE DAY.

A VERY HIGH FIRE DANGER IS EXPECTED BY LATE THIS AFTERNOON
GENERALLY WEST OF A MARYSVILLE TO BURLINGTON LINE AS DRIER AIR
OVERSPREADS THESE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A VERY HIGH FIRE DANGER IS AGAIN EXPECTED IN THE AFTERNOON
PRIMARILY TO THE SOUTH OF A MINNEAPOLIS TO EMPORIA LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING AND AFTERNOON ACROSS
THE NORTHEAST AND EAST CENTRAL COUNTIES.

In the hours before

Special weather statement, Apr 27, 9:46 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
946 AM CDT SUN APR 27 2014

KSZ054-055-058-271515-
COFFEY-LYON-OSAGE-
946 AM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OSAGE...SOUTHEASTERN
LYON AND COFFEY COUNTIES...

THROUGH 1015 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 50
MPH ACROSS PORTIONS OF SOUTHERN OSAGE...SOUTHEASTERN LYON AND COFFEY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS
AROUND 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
BURLINGTON...JOHN REDMOND RESERVOIR...HARTFORD...NEW STRAWN...COFFEY
COUNTY AIRPORT...LEBO...WAVERLY AND BETO JUNCTION. MOTORISTS ALONG
INTERSTATE 35 BETWEEN MILE MARKERS 143 AND 164 COULD ALSO BE
AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

&&

LAT...LON 3807 9597 3817 9597 3817 9600 3849 9594
      3845 9551 3838 9551 3804 9554 3803 9560
TIME...MOT...LOC 1446Z 198DEG 43KT 3810 9581

GARGAN
Special weather statement, Apr 27, 10:11 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1011 AM CDT SUN APR 27 2014

KSZ055-056-058-059-271545-
ANDERSON-COFFEY-FRANKLIN-OSAGE-
1011 AM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR OSAGE...ANDERSON...NORTHERN
COFFEY AND FRANKLIN COUNTIES...

THROUGH 1045 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE NORTH
AT 60 MPH ACROSS PORTIONS OF OSAGE...ANDERSON...NORTHERN COFFEY AND
FRANKLIN COUNTIES. TRAINED WEATHER SPOTTERS REPORTED THESE STORMS
WERE PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF AROUND 50 MPH AND
HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
MELVERN...GARNETT...WILLIAMSBURG...OSAGE CITY...GARNETT
AIRPORT...LYNDON...QUENEMO...POMONA
LAKE...RICHMOND...POMONA...GREELEY...BURLINGAME...PRINCETON...SCRANTO
N...LANE...CARBONDALE...OVERBROOK...OTTAWA...CENTROPOLIS...RANTOUL
AND WELLSVILLE. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE
MARKERS 158 AND 165 COULD ALSO BE AFFECTED. MOTORISTS ALONG
INTERSTATE 35 BETWEEN MILE MARKERS 144 AND 199 COULD ALSO BE
AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

&&

LAT...LON 3803 9508 3803 9535 3829 9560 3840 9595
      3887 9591 3887 9550 3874 9550 3873 9505
TIME...MOT...LOC 1511Z 199DEG 51KT 3850 9588 3841 9561
          3814 9533

BARJENBRUCH
Local storm report, Apr 27, 10:13 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1013 AM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     HAIL             2 ENE WESTPHALIA        38.20N 95.46W
04/27/2014  E0.88 INCH       ANDERSON           KS   TRAINED SPOTTER

            DIME TO NICKEL SIZE HAIL

&&

JB
Local storm report, Apr 27, 10:17 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1017 AM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      10 SSW JUNCTION CITY    38.89N 96.90W
04/27/2014                   GEARY              KS   LAW ENFORCEMENT

            LYON CREEK WELL OUT OF ITS BANKS. 50 FEET ACROSS IN ONE
            SPOT.

&&

KC
Local storm report, Apr 27, 10:20 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1020 AM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 AM     TSTM WND GST     COFFEY COUNTY AIRPORT   38.30N 95.73W
04/27/2014  M48 MPH          COFFEY             KS   AWOS

&&

JB
Special weather statement, Apr 27, 10:21 AM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1021 AM CDT SUN APR 27 2014

KSZ024-271545-
JACKSON-
1021 AM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JACKSON COUNTY...

THROUGH 1045 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 55 MPH
ACROSS PORTIONS OF WESTERN JACKSON COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL AND STRONG WINDS AROUND 50 MPH. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE DELIA...CIRCLEVILLE AND SOLDIER.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

&&

LAT...LON 3957 9572 3922 9585 3922 9603 3957 9604
TIME...MOT...LOC 1522Z 193DEG 50KT 3931 9594

BARJENBRUCH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 3:42 AM CDTWind AdvisoryTOPClay, Cloud, Dickinson, Geary, Morris, Ottawa and 1 more15 hr
Apr 27, 4:21 AM CDTSpecial Weather StatementTOPGeary, Riley24 min
Apr 27, 4:47 AM CDTSpecial Weather StatementTOPWabaunsee28 min
Apr 27, 5:16 AM CDTSpecial Weather StatementTOPPottawatomie29 min
Apr 27, 5:55 AM CDTSpecial Weather StatementTOPMarshall35 min
Apr 27, 6:22 AM CDTSpecial Weather StatementTOPWashington23 min
Apr 27, 6:43 AM CDTSpecial Weather StatementTOPDickinson, Geary32 min
Apr 27, 7:37 AM CDTSpecial Weather StatementTOPWabaunsee23 min
Apr 27, 8:09 AM CDTSpecial Weather StatementTOPPottawatomie36 min
Apr 27, 8:48 AM CDTAreal Flood AdvisoryTOPDickinson, Geary, Morris, Pottawatomie, Riley87 min
Apr 27, 8:56 AM CDTSpecial Weather StatementTOPPottawatomie34 min
Apr 27, 9:07 AM CDTFlash Flood WarningTOPGeary, Pottawatomie, Riley3 hr
Apr 27, 9:14 AM CDTSpecial Weather StatementTOPLyon31 min
Apr 27, 9:20 AM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee40 min
Apr 27, 9:46 AM CDTSpecial Weather StatementTOPCoffey29 min
Apr 27, 10:11 AM CDTSpecial Weather StatementTOPAnderson, Franklin, Osage34 min
Apr 27, 10:21 AM CDTSpecial Weather StatementTOPJackson24 min
Apr 27, 10:45 AM CDTSpecial Weather StatementTOPDouglas, Jefferson, Shawnee30 min
Apr 27, 10:56 AM CDTSevere Thunderstorm WarningTOPJackson, Jefferson34 min
Apr 27, 11:25 AM CDTAreal Flood AdvisoryTOPPottawatomie2 hr

Nearby

River Flood Warnings in Kansas, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.